Visual and auditory hallucinations with excessive intake of paroxetine [1]

  • Kumagai R
  • Ohnuma T
  • Nagata T
 et al. 
  • 5

    Readers

    Mendeley users who have this article in their library.
  • 14

    Citations

    Citations of this article.

Abstract

Letter to the editor discussing a case report of a patient without organic factors, in which hallucinations were experienced during treatment with paroxetine, a selective serotonin re-uptake inhibitor (SSRI). The patient was a 28-year-old Japanese woman diagnosed with dissociative disorder and had experienced symptoms of dissociation since she was 25 years of age. After 1 month of a self-prescribed increase of paroxetine, during her treatment with the same drug, she experienced hallucinations. Her doctor discontinued her treatment with paroxetine. After 4 days the patient was unable to control her temper and experienced hallucinations and was admitted to Juntendo Koshigaya Hospital. Twelve days after the administration of sultopride the symptoms disappeared. The present patient had no brain damage and neurodegenerative disorders were completely excluded. Therefore, the excessive intake of paroxetine may be a possible cause for the hallucinations our patient experienced. The paroxetine may induce excessive serotonergic neurotransmission, resulting in the imbalance of the serotonergic/cholinergic system, and finally producing the hallucinations. (PsycINFO Database Record (c) 2012 APA, all rights reserved)

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • Ryo Kumagai

  • Tohru Ohnuma

  • Toshihiko Nagata

  • Heii Arai

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free